Thunderstorm Wind, Jackson
- When
- May 17, 6:33 PM MST
- Where
- Jackson County, 6 mi W of Cottonwood
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.970, -102.021
A thunderstorm became severe over northern Jackson and southern Haakon counties for a brief period, producing wind gusts to around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over northern Jackson and southern Haakon counties for a brief period, producing wind gusts to around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 5:52 PM MST, 41 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
652 PM MDT Fri May 17 2024
.KEY MESSAGES...
- Cold front this evening with gusty northwest winds.
- Strong to severe thunderstorms late this afternoon and evening
across northwestern South Dakota with the main threat damaging
wind gusts.
- Unsettled pattern continues through much of next week.
&&
.UPDATE...
Issued at 649 PM MDT Fri May 17 2024
Thunderstorms have weakened, so have canceled the Severe
Thunderstorm Watch. Northwesterly winds are becoming strong behind
the cold front, and will remain strong overnight.
UPDATE Issued at 355 PM MDT Fri May 17 2024
With the cold front already entering far northwest SD, will start
the wind advisory now for that area.
&&
.DISCUSSION...(Today Through Thursday)
Issued at 222 AM MDT Fri May 17 2024
Water vapor shows upper low over the Northern Rockies with short
wave ejecting into eastern MT. At the surface, cold front extends
from far northwest ND through southeast MT. Temps in the warm
sector across our area early this afternoon area well into the
70s/80s. Skies are mostly clear across our area, but thunderstorms
are developing along the cold front over southeast MT.
Later this afternoon and evening, robust cold front will cross our
western zones and should be all but through our far south-central
SD zones by midnight. Showers/storms will continue to develop
along the front this afternoon as it sweeps southeast. MLCAPE in
the 500-1000J/kg range and inverted-v soundings will support high
based thunderstorms with a damaging wind threat, mainly north of
the Black Hills, into early evening, with activity shifting east
of the forecast area by later tonight. In addition, pressure rises
behind the front in the 3-6mb/3hr range will support a period of
very gusty northwest winds, which may also aid the severe gust
potential with thunderstorms. Current wind advisory looks good.
Dry, cooler, and breezy conditions expected Saturday. Next
shortwave impacts the area late Sunday with a chance of showers
and thunderstorms. Upper trough lingers across the Pacific
Northwest/Northern Rockies through much of next week with a series
of impulses crossing the area. This will result in daily chances
for showers and thunderstorms and temperatures near seasonal
averages.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 425 PM MDT Fri May 17 2024
A strong cold front will continue to move across the CWA tonight,
behind which there will be strong northwesterly winds (gusts up to
45 kts) across northwestern SD tonight. Thunderstorms have
developed along the cold front and will shift into central SD
early this evening; these storms are producing strong wind gusts
as well (over 50 kts). Another round of showers could move
through northwestern SD overnight. MVFR conditions will be
possible in any showers/storms; otherwise, VFR conditions are
expected through the TAF period. Skies will clear on Saturday
morning, and winds will decrease through the day.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 3 AM MDT Saturday for SDZ001-002-012>014-025-
026-031-032-072-073-078.
WY...None.
&&
UPDATE...Pojorlie
DISCUSSION/KEY MESSAGES...7
AVIATION...PojorlieHazardous Weather Outlook National Weather Service Rapid City SD 429 AM MDT Fri May 17 2024 SDZ001-002-012>014-078-WYZ060-181300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Southern Perkins-Northeastern Crook- 429 AM MDT Fri May 17 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms this afternoon and evening, meaning that scattered severe storms are possible. Primary hazards include damaging winds and large hail. A cold front will cross the area this evening. Behind it, strong northwest winds are expected, with gusts to 50 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A daily chance of thunderstorms is expected Sunday through the first half of next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>026-028-031-032-072-073-WYZ054-056-057-181300- Northern Black Hills-Northern Foothills-Rapid City- Central Black Hills-Pennington Co Plains-Haakon- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Northern Campbell-Western Crook-Wyoming Black Hills- 429 AM MDT Fri May 17 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include damaging winds and large hail. A cold front will cross the area this evening. Behind it, strong northwest winds are expected, with gusts to 50 mph possible across the plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A daily chance of thunderstorms is expected Sunday through the first half of next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-030-041>044-046-047-049-074>077-WYZ055-058-059-181300- Southern Foothills-Southern Black Hills-Custer Co Plains- Western Fall River-Northern Oglala Lakota-Northern Jackson- Bennett-Mellette-Todd-Tripp-Hermosa Foothills-Eastern Fall River- Southern Oglala Lakota-Southern Jackson-Southern Campbell- Weston County Plains-Newcastle- 429 AM MDT Fri May 17 2024 /529 AM CDT Fri May 17 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A cold front crossing the area this evening will bring gusty winds up to 45 mph tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A daily chance of thunderstorms is expected Sunday through the first half of next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
614 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Tstm Wnd Gst 12 E Oelrichs 43.19N 103.00W
05/17/2024 M58 mph Fall River SD Mesonet
&&
KPPreliminary Local Storm Report
National Weather Service Rapid City SD
624 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Gst 7 S Shadehill 45.67N 102.17W
05/17/2024 M67 mph Perkins SD Mesonet
0606 PM Tstm Wnd Gst 7 SSE Meadow 45.44N 102.17W
05/17/2024 M50 mph Perkins SD Mesonet
0610 PM Non-Tstm Wnd Gst 3 W Union Center 44.56N 102.72W
05/17/2024 M53 mph Meade SD Mesonet
&&
KPPreliminary Local Storm Report
National Weather Service Rapid City SD
638 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Gst 10 S Hot Springs 43.29N 103.48W
05/17/2024 M69 mph Fall River SD Mesonet
&&
KPPreliminary Local Storm Report
National Weather Service Rapid City SD
708 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Dmg 6 W Oglala 43.19N 102.86W
05/17/2024 Oglala Lakota SD Law Enforcement
&&
KPPreliminary Local Storm Report
National Weather Service Rapid City SD
709 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Non-Tstm Wnd Gst Four Corners 44.08N 104.14W
05/17/2024 M50 mph Weston WY Mesonet
&&
KPPreliminary Local Storm Report...Corrected
National Weather Service Rapid City SD
710 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Dmg 6 W Oglala 43.19N 102.86W
05/17/2024 Oglala Lakota SD Law Enforcement
Trailerhouse rolled over
&&
Corrected remarks
KPThe Rapid City radar (KUDX), 67 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174517, 1174518.